Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 4, 2017, 4:40 PM PDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 4:40 PM PDT (23:40 UTC)
- Expired
- Aug 4, 2017, 5:15 PM PDT
- In force
- 35 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799 WWUS85 KREV 042340 SPSREV Special Weather Statement National Weather Service Reno NV 440 PM PDT FRI AUG 4 2017 NVZ002-003-050015- Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV- 440 PM PDT FRI AUG 4 2017 ...GUSTY OUTFLOW WINDS POSSIBLE FOR SOUTH RENO... At 439 PM PDT, Doppler radar was tracking a developing thunderstorm over Galena, or 10 miles south of Reno. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Galena, Davis Creek Campground, Mount Rose Ski Area and Mount Rose Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3929 11992 3947 11995 3947 11982 3932 11977 TIME...MOT...LOC 2339Z 259DEG 3KT 3939 11986 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:04 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 4, 3:04 PM PDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Reno NV 304 PM PDT Fri Aug 4 2017 .SYNOPSIS... Temperatures will cool to near or slightly below average this weekend and early next week. For this weekend and into early next week, low pressure stalling over northwest California will bring a higher potential for flash flooding and strong to severe thunderstorms. Drier weather is possible mid to late next week. && .SHORT TERM... Not much change to the forecast thinking in the short term. Looking at the current radar loop and mesoanalysis of surface convergence and moisture, the best focus for thunderstorms is between Hawthorne and Tonopah west to near Bishop. The focus is not expected to change much through evening, with the best shot at thunderstorms remaining over Mono and Mineral Counties. Elsewhere, heating should allow for some cumulus to develop but focus for deeper convection is weaker, so much more isolated activity is expected, most likely along the weak convergence boundary that should kick out into far western Nevada this evening. Tonight and Saturday morning, additional moisture begins to work around the upper ridge, whose center is expected to shift into central and eastern Nevada as low pressure starts moving towards the northern California coast. Forcing and 500-300 mb lapse rates look modest so a few showers are all that are expected late tonight and Saturday morning in the eastern Sierra and out into far western NV. Saturday, things start getting more interesting in a convective sense as a modest upper jet nose moves over the Sierra late in the day. PWATs will be generally between 0.8" and 1", highest over northwest NV and northeast CA. While there should be some westerly wind convergence in the eastern Sierra and into western Nevada late in the day and the jet will provide some forcing north of Highway 50, there are some uncertainties that will affect thunderstorm coverage and intensity. The main detractor and uncertainty for thunderstorm coverage Saturday will be cloud cover. It has been noted in other moisture surge events that in the first day when PWATs rise to near an inch or more that cloud cover can sometimes become extensive enough to limit thunderstorm coverage...although showers may still wind up scattered. In any case, while thunderstorm coverage may be uncertain for Saturday, confidence is fairly high that there will at least be some activity by Saturday afternoon in eastern CA and out into western NV. With the high PWATs, any thunderstorms will be capable of bringing a period of heavy rainfall. If you are in an area susceptible to flash flooding (near burn scars, steep terrain, or alluvial fans to name a few), it would be wise to pay attention to the thunderstorms in your area as localized flash flooding is a possibility. There will be some shear/increasing wind aloft to fuel more organized thunderstorms which would only increase the threat for torrential rain, especially in areas where storms train over higher terrain. Late Saturday night, the main upper forcing with the northwest CA upper low will approach the region. This will bring the continued threat for isolated to scattered showers and thunderstorms into Sunday morning. Sunday afternoon, another round of scattered thunderstorms is expected as the upper low slowly edges towards the northern Sierra. Shear profiles continue to support the possibility for more organized, longer-lived thunderstorms. In addition to heavy rain and a localized flash flooding threat with afternoon convection, the NAM and GFS simulations are starting to focus on northeast California and northwest Nevada for a period of deformation rainfall into Sunday night. This could significantly amp up precipitation amounts, generally north of I-80, if a convective complex develops. Confidence in a convective complex north of I-80 is low to medium at this time. -Snyder .LONG TERM...Monday through Friday... Monday, and possibly Tuesday, scattered thunderstorms with heavy rain remain possible with precipitable waters remaining quite elevated (for the western Great Basin) at between 0.75" and 1". By Wednesday and Thursday, the west flow will start to push the moisture east and also reduce convergence along the Sierra Crest, leading to fewer storms. By Friday, any isolated storms that remain will likely be in the most prominent convergence zones in Mono-Mineral counties and northern Lassen County/far northwest NV. Temperatures will also be close to average for early August, but as we get drying they will warm to slightly above average later next week, but nothing like the hot conditions we have seen the past week. Snyder/Wallmann && .AVIATION... Thunderstorm probabilities for northern Sierra and western Nevada terminals today is lower than previously expected. The main focus for thunderstorms is expected to remain well south of Highway 50 through this evening with only a very low chance (5-10%) for a thunderstorm up to I-80 late in the day. With no storms to clear out particulates from regional fires, haze is expected to bring reduced slantwise visibility to much of northeast California and western Nevada at least into early Saturday afternoon. For the weekend, scattered afternoon and evening (mainly...but isolated storms possible Saturday and Sunday night) thunderstorms are still expected as low pressure slowly moves into northern California from the eastern Pacific. Gusts to 40 kts are possible with any storms as well as hail to 3/4" in diameter along with heavy rainfall. Snyder && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Aug 4, 11:04 AM PDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1104 AM PDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 SSW PLEASANT VALLEY 39.32N 119.79W
08/03/2017 WASHOE NV EMERGENCY MNGR
BETWEEN 430-500 PM, STRONG WIND GUSTS CAUSED 3 FOOT
WHITECAPS ALONG WASHOE LAKE, ALONG WITH SEVERAL SNAPPED
TREE LIMBS 3-4 INCHES IN DIAMETER ON THE NORTHEAST SIDE
OF THE LAKE.
0525 PM TSTM WND GST 5 SE MOUNT ROSE SKI ARE 39.27N 119.82W
08/03/2017 M59.00 MPH WASHOE NV MESONET
WASHOE VALLEY MESONET REPORTED A 59 MPH WIND GUST FROM
525 PM TO 530 PM PDT.
&&
JOHNSTONSpecial weather statement, Aug 4, 3:02 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Reno NV
302 PM PDT FRI AUG 4 2017
CAZ073-042300-
Mono CA-
302 PM PDT FRI AUG 4 2017
...STRONG THUNDERSTORMS IN SOUTHERN MONO COUNTY THIS
AFTERNOON...
At 300 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crowley Lake, moving northwest at 10 mph. Additional strong storms
may develop through the afternoon and into the early evening hours.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm and other storms that develop through the afternoon.
Brief heavy rain is also possible with any storm that develops today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Crowley Lake, or any of the smaller lakes in southern
Mono County, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3779 11829 3748 11833 3751 11882 3776 11914
3815 11882
TIME...MOT...LOC 2200Z 113DEG 9KT 3767 11867Special weather statement, Aug 4, 4:40 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 440 PM PDT FRI AUG 4 2017 NVZ002-003-050015- Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV- 440 PM PDT FRI AUG 4 2017 ...GUSTY OUTFLOW WINDS POSSIBLE FOR SOUTH RENO... At 439 PM PDT, Doppler radar was tracking a developing thunderstorm over Galena, or 10 miles south of Reno. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Galena, Davis Creek Campground, Mount Rose Ski Area and Mount Rose Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3929 11992 3947 11995 3947 11982 3932 11977 TIME...MOT...LOC 2339Z 259DEG 3KT 3939 11986
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:20 PM PDT | Special Weather Statement | REV | Sierra | 25 min |
| Aug 4, 3:02 PM PDT | Special Weather Statement | REV | Mono | 58 min |
Nearby
Special Weather Statements in Nevada, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.